MAUDE Adverse Event Report: STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 5MM, 150 X 40MM; PIN, FIXATION, THREADED

STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 5MM, 150 X 40MM; PIN, FIXATION, THREADED
Model Number 5018-5-150
Medical Device Problem Codes Fracture (1260); Mechanical Jam (2983)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported that when inserting the apex pin into the tibial diaphysis, the surgeon attached the apex pin to the handpiece and tried to insert it into the patient's bone, but when it was inserted about 10mm, it stopped progressing.The apex pin broke as soon as it was changed to the manual insertion.Since the tip of 10 mm remained on the bone, the broken tip was removed by scraping around it, the bone was shaved to remove the pin tip.The surgery was continued by inserting the apex pin in another position.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the tip of the received apex pin is completely broken / snapped off during insertion.The deformation of the screw thread clearly indicates that far too much mechanical force had been applied during insertion which finally led to the breakage of the tip.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿avoid surface damage of implants.Contouring or bending of an implant should be avoided where possible, because it may reduce its fatigue strength and can cause failure under load.If contouring is necessary, allowed by design or prescribed by stryker, the physician should avoid sharp bends, reverse bends or bending the device at a screw hole.Such action must be performed with stryker instruments and in accordance with the specified procedures (see operative technique).¿ based on investigation, the root cause was attributed to a user related issue.The failure was caused due to application of high mechanical force during insertion.If any further information is provided, the complaint report will be updated.

Brand Name
SELF-DRILLING HALF PIN APEX Ø 5MM, 150 X 40MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
kristen canter
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12318870
Report Number0008031020-2021-00363
Device Sequence Number4541745
Product Code JDW
UDI-Device Identifier07613327091939
UDI-Public07613327091939
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K001886
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5018-5-150
Device Catalogue Number50185150
Device Lot NumberH22193
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/19/2021
Supplement Date Received by Manufacturer10/14/2021
Initial Report FDA Received Date08/13/2021
Supplement Report FDA Received Date11/09/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age26 YR
Patient SexMale